MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT 2.5X125MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL BIT 2.5X125MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 700347
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/14/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported by a nurse that: " when using the motor with the 2.5 diameter drill bit (strapping box n° 3), this one broke off in the patient's patella.Clinical consequences: the patient has a piece of drill bit in the patella.".
 
Additional Manufacturer Narrative
Due to the current covid-19 pandemic it was not possible to inspect the product as the access to the facility is restricted.The investigation will be reassessed as soon as restriction is lifted.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Excerpts from the clinical assessment of a medical expert in a similar case: ¿an intra-operative breakage of a drill is a rare but common complication and well known to an experienced user.It is caused by twisting the drill and too much bending.Breakage caused by material defect is very rare in current manufacturing technology.It is of interest whether a broken part of a drill can be left in the bone or should be retrieved; also in the case that greater harm to the bone would be done.It is well known to an expert user that a broken part of a drill which is completely embedded in the bone normally does not cause any harm.Therefore, no further surgical procedures in this special case are required.¿ more detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.However, based on past complaints and risk management files some of the possible causes are but not limited to: too high torque, drill getting in contact with the implant (hard/metal object) due to misalignment, mistreatment of the instrument etc.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received drill shows signs of intense usage.The drill was found to be broken just a few distance way from the shank.The flutes were absolutely blunt and severe material deformation can also be seen around it.The breakage surface reveals a relatively smoother surface at the centre than towards the edges.This confirms a brittle fracture followed by abrupt breakage towards the edges (irregular surface observed).The edges of the breakage surface also shows permanent deformation, thus plastic deformation is also there.Worn out surface alongside the flute and the blunt flute itself are also indicative of the fact that the drill had been long in use.Dimensional inspection of the returned drill was done in which critical diameters were measured.As per the dimensional inspection of the critical dimensions, the returned drill was found to be within specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Excerpts from the clinical assessment of a medical expert in a similar case: ¿an intra-operative breakage of a drill is a rare but common complication and well known to an experienced user.It is caused by twisting the drill and too much bending.Breakage caused by material defect is very rare in current manufacturing technology.It is of interest whether a broken part of a drill can be left in the bone or should be retrieved; also in the case that greater harm to the bone would be done.It is well known to an expert user that a broken part of a drill which is completely embedded in the bone normally does not cause any harm.Therefore, no further surgical procedures in his special case are required.¿ based on the investigation the root cause was attributed to a user related issue.The breakage of the drill happened due to combined torsional and bending overload evident by the breakage surface and plastic deformation on the edges.The flutes of the drill were also significantly blunt.Under such a situation, the drill encounters a lot of stress which leads to a sudden breakage (brittle), as in this case.It cannot be excluded that since the drill had been long in use, a normal device wear also played a major role in the overall breakage, with the overloading being the trigger point.Regular functional check and visual inspection is required as a part of preventive maintenance as per ifu.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
DRILL BIT 2.5X125MM AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9832760
Report Number0008031020-2020-00713
Device Sequence Number726993
Product Code LXH
UDI-Device Identifier04546540368973
UDI-Public04546540368973
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number700347
Device Catalogue Number700347
Device Lot Number01898Z
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2020
Initial Date Received by Manufacturer 02/18/2020
Supplement Date Received by Manufacturer05/19/2020
07/16/2020
Initial Report FDA Received Date03/14/2020
Supplement Report FDA Received Date06/11/2020
08/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR